Hi, I am ImmunePoison. I picked that name because it feels like my immune system has been permanently altered by a single shot of the drug, Prolia. I am a retired writer, age 70. When I was 30 I went through weight loss surgery as it was known then as a JI Bypass which makes the small intestine about 16 inches long. When I was 40 I contracted Chronic Fatigue Immune Dysfunction Syndrome and Fibromyalgia. 2 years ago in January I received a Prolia shot for osteopenia. Unfortunately the drug was new and the contraindication for giving the shot to someone with bowel surgery was buried on page 14 of 30 pages of information by the manufacturer, Amgen. My doctor did not know. Since the shot I have been plagued by severe bowel cramping, watery diarrhea, weight loss of 15 lbs, long cold spells, followed by almost continuous hot flashes. These spells which can last 3 days, have been getting less frequent, but it is still something I must cope with every day. I am miserable and have not been able to get any answers other than Prolia affects the immune system and a lot of studies show that the immune system is often affected by what happens in the gut. I am searching for how this is affecting my body, and Why, but also for something that might help my body cope with the changes brought about by one little shot that took 5 seconds to give and is not affecting my whole life.
It Started With A Prolia Shot: Hi, I am... - Bone Health
I am so sorry to hear this. The very first mistake was giving you any kind of bone med for "osteopenia". You should, as we all should, have been given advice about the natural ways to maintain your bone health and density - appropriate exercise, including improving sense of balance, a few supplements and a good diet. It is no longer considered good practice to prescribe bone medications for people who "only" have osteopenia, more accurately called low bone mass. The second mistake was choosing Prolia which it now appears can, after as few as two shots, put people at risk for rebound osteoporosis if it is discontinued. I don't know how you can recover from these mistakes, but it's possible as the Prolia leaves your system you will start to feel more yourself again. I really hope so. Please keep in touch and let us know how you get on.
Furthermore, you and your doctor should report your reaction to whatever agency keeps track of adverse drug reactions.
I know that gut health can be improved through the careful introduction of fermented foods (yoghurt, fermented veg like sauerkraut and many others, certain cheeses). But I don't know how this would work with your specific condition. Anyone who isn't used to fermented foods should introduce them very slowly in small quantities to allow the gut to adapt.
Sorry, I didn't see your earlier reply to ImmunePoison before I wrote.
This forum is all about everyone sharing their thoughts, information and experience. Your answer is spot on and I for one am pleased to see it!
I saw another post yesterday from someone who's rheumatologist is adamant she must take a bone med, because she needs to take low dose corticosteroids, even though her DXA scan results are "good". One despairs sometimes.
I am so very sorry to hear how you are suffering. I do not know what to suggest except I hope that it will eventually get out of your system. It is not a new drug, been around for quite some time and it's lethal. In January 2017 the FDA finally gave out a warning that if this drug is left off it causes rapid bone loss which results in rebound or spontaneous fractures. Thankfully you only had the one shot. You should never have been given anything for osteopenia. I saw a so called top endocrinologist in London who is supposed to be an expert on osteoporosis (I have it severely and not helped by the fact I have primary hyperparathyroidism (which is ignored) He knew I had Hashimotos thyroiditis with very high antibodies and yet suggested two or three years of Prolia!!! This was a couple of months before the FDA warning so this info must have been in the pipeline. Needless to say I didnt accept this. The GP's and many rheumatologists have no idea what they are prescribing. Have you considered trying a decent probiotic for the gut problem? Optibac are a good make and always very helpful when emailed. Perhaps she could suggest something if you explain what has happened. Kerry Beeson | BSc (Nut.Med.) Nutritional Therapist
, Head of Customer Care:
I hope you do improve eventually, it must be so miserable for you.
I just realised, I was assuming you are in the UK, if not there will be probiotic companies elsewhere, but it wouldnt hurt to write to Ms Beeson anyway and not necessarily write where you reside.
Why, one asks, is your parathyroid issue not being addressed? Wouldn't treating that help the osteoporosis?
Exactly but they really don't care and the endocrinologists in the Cambridge area are useless but then that seems to be a general complaint around the country. "Slightly elevated" is what I get, or "mild" as in "mildly pregnant" grrrr. The present one I am with has changed my six monthly visits to 12 months now and raised the bench mark to 2.8 for calcium. It was already 2.69 and pth way over but they really dont care or have the knowledge. I spent a fortune on a charming but totally useless endo woman and I never got any further. So unless I can raise the funds to go the clinic in Beverley Hills, I'm stuck with it.
Thanks for the thoughts. I am in the US. Unfortunately I have severe allergies, made worse by Prolia, and one of the things I react to are Probiotics. They give me migraines. Go figure. Most Doctors just give up on me because of my poor reactions to so many things. I should have never been given the shot because I have had intestinal surgery and hidden on page 14 of a 30 page document is a Contraindication for people who have had intestinal surgery, but of course they don't explain why. I could tell them and have to no avail.
Sorry, but I also have severe food allergies. For some reason, I cannot take yogurt, fermented foods, probiotics, etc., even if they are not based on milk, corn, or wheat, some of my worse allergies. I am actually allergic to all grains. They give me migraines, tummy troubles and IBS. This is a longstanding problem of 40 years now. I am 70. And, I do live in the USA, actually in California. But, thanks for responding and trying to help.
I have had 3 Prolia shots. Fine on the first one after that i have had constant upper abdominal pain, and like you feeling cold and shivery one minute then sweating the next minute. I was not like this before. I don't want anymore of this stuff. The Osteoporosis nurse denies this is anything to do with the Prolia. I wish i had'nt of started in the first place. Hope you start to feel better soon.
Are you able to take one of the other bone meds and transition off prolia?
I will look into my options and do my research this time. I do suffer with acid reflux and i know the oral medication can make this worse. Nothing is ever simple where i am concerned. It seems you take medication to solve one problem and it causes another other problems.
That is exactly how I feel. Cold for an extended period of time, then one hot flush after another, again for quite a period of time. This is usually followed by severe diarrhea in my case. And, for some reason I am not in a cold/hot cycle and am feeling better, then my IBS gets all backed up and I start to get super bad headaches. I had IBS before Prolia, but this has made it 1,000 times worse. I have lost between 15 and 18 lbs and this is all from one shot in January 2017.
I have the same problems. Chills so bad I shake them get very hot. Also have problems with eating. Seems after first two to three bursts my spine area gets chilled. Other problems take to long to list. And it has made me tired so very tired. At times I want to just up. The my md prescribed foxamos. A drug you are supposed to try before the shot. Now they think I have multiple myeloma. I am in a world of trouble and an at lost.
I pray for you.
It has everything to do with Prolia. Do not listen to the medical care professionals on this one. You have exactly the same reaction that I had. Maybe you have developed a sensitivity to this drug. I would stay away from it from now on and make sure your calcium and Vitamin D are checked and that you are taking the amounts that might help your bone health. That is all I have been able to do. Take care, and hope this passes for you soon.
I wonder if you use Facebook at all. I ask because there is a newish group started there namely Prolia side effects and complaints, effets secondaires et plaintes. I dont think we are allowed to post the actual link but if you copy and paste the group name it will come up.
This FB site was made in the hopes more people with side effects from Prolia can share their stories. Hopefully we can get enough testimonies in here we could forward them to an attorney for possible litigation
Yes, I am on Facebook. Do you mean the name is under Health Unlocked? I will try that first. I would like to connect to as many people as I can because I think that a lawsuit, because of all these side effects, is the only way that Amgen, the FDA and our Doctors will listen to us and actually hear that we are IN PAIN because of these shots. They are not helping us, the shots are hurting us.
Hi its nothing to do with health unlocked just copy and paste Prolia side effects and complaints, effets secondaires et plaintes in the search thing at the top. If you can't find it look for me Elaine Cole and my profile picture is of Roger Moore expressing his feelings about disgusting animal hunters.